Alert archive / Utah / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 63, NWS Salt Lake City, UT

September 15, 2022Davis County, Salt Lake County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 15, 2022, 10:45 PM MDT for Davis County, Salt Lake County, Utah. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2022, 10:45 PM MDT (04:45 UTC)
Expired
Sep 15, 2022, 11:01 PM MDT
In force
16 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Davis County, UT, Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 51 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 4.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2022-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2022-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

666 
WUUS55 KSLC 160445
SVRSLC
UTC011-035-160515-
/O.NEW.KSLC.SV.W.0063.220916T0445Z-220916T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
1045 PM MDT Thu Sep 15 2022

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Northern Salt Lake County in northern Utah...
  East central Davis County in northern Utah...

* Until 1115 PM MDT

* At 1044 PM MDT, severe thunderstorms were located along a line
  extending from Syracuse to near West Bountiful, moving northeast at
  50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Layton, Farmington, Kaysville, Centerville and Fruit Heights. 

This includes Interstate 15 between mile markers 321 and 329.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Great Salt Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4107 11190 4095 11186 4087 11199 4101 11209
TIME...MOT...LOC 0444Z 207DEG 57KT 4107 11206 4093 11195 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AD
1 follow-up statement
412 
WWUS55 KSLC 160501
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
1101 PM MDT Thu Sep 15 2022

UTC011-035-160511-
/O.CAN.KSLC.SV.W.0063.000000T0000Z-220916T0515Z/
Salt Lake UT-Davis UT-
1101 PM MDT Thu Sep 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SALT LAKE AND EAST
CENTRAL DAVIS COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with these thunderstorms.

LAT...LON 4107 11190 4095 11186 4087 11199 4101 11209
TIME...MOT...LOC 0500Z 207DEG 57KT 4130 11190 4116 11179 

$$

AD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 4:01 PM MDT, 6 hours 44 minutes earlier.

Area forecast discussion, Sep 15, 4:01 PM MDT, 6 hours 44 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
401 PM MDT Thu Sep 15 2022

.SYNOPSIS...A potent shortwave trough is expected to move through
northern Utah this evening and overnight into Friday morning,
bringing periods of heavy precipitation to portions of the state.
As the longwave trough to the northwest amplifies, drier southwest
flow will set up and usher in a drying trend into early next week
with increasing southwesterly winds.

&&

.SHORT TERM (Through 12Z Sunday)...The longwave trough situated to
the west will continue its slow progress through the forecast
area this evening. Overnight tonight, a potent shortwave feature
and associated jet maximum are expected to swing through northern
Utah, providing substantial synoptic-scale lift and sufficient
mid-level instability to allow for nocturnal convection through
at least 2AM. PWATs around 0.5-0.8 inches this evening will climb
to or above 1 inch ahead of the shortwave trough axis as it brings
with it a slug of moisture. While storm motions will be fairly
fast from the southwest to northeast, high rain rates combined
with the potential for an orographic component that could drive
training storms will increase the potential for flash flooding and
debris flows on the northern burn scar areas overnight.

With the shortwave trough clear of the area by mid-morning Friday,
models highlight the longwave trough digging further into the
western Great Basin. As southwesterly flow aloft increases,
expecting continued dry advection throughout the column across
southern Utah, with PWATs falling below 0.5" through all but the
northern third of the forecast area. While Friday is lacking any
sort of broad forcing for precipitation, the lingering moisture
and modest mid-level instability along the Utah/Idaho border will
likely keep showers and isolated thunderstorms around through
Friday evening. Drier air in the low-levels will see the primary
threat transition from one of heavy rainfall to gusty winds in the
valleys, though heavy rainfall is still anticipated with
thunderstorms east of the Wasatch and in the high terrain of the
Uintas and northern Skyline/Wasatch Plateau.

Little change in the pattern is expected from Friday to Saturday,
and as a result, the threat for showers and isolated thunderstorms
remains. However, much lower PoPs represent the greater
uncertainty in the forecast at this point, and storms are likely
to remain terrain-tied, initiating off the northern mountains. In
the western valleys, afternoon wind gusts could climb into the
upper 20 mph range, but are not expected to become impactful at
this time. With a mix of cloud cover in the forecast area and
little change in H7 temps, daytime high temps are expected to
remain unchanged day over day through Saturday.

.LONG TERM (After 12Z Sunday)...The period will begin with a
building ridge ahead of a deepening west coast trough. This will
provide a dry period for the CWA along with above average
temperatures. There is some uncertainty as to how quickly this
trough moves onshore, but most guidance is indicating a track that
will bring impacts by midweek resulting in increased precipitation
chances and cooler temperatures for most of the area.

A building ridge on Sunday will result in southerly flow bringing
drier air into the region. Temperatures across northern Utah will be
running ~5 degrees above climo through Tuesday, however southern
Utah will be right around climo.

Cluster members are in high agreement on the phase and amplitude of
a rare west coast September trough. Ahead of this trough
southwesterly flow aloft will increase. These winds will likely mix
to the surface during the day Sunday-Tuesday resulting in winds
gusts on the order of 20-30 mph, especially across southwestern Utah
and southwestern Wyoming. Uncertainty exists in terms of the timing
that this trough tracks across the Intermountain West. Roughly 40%
of solutions bring the trough onshore by 00Z Wednesday whereas the
other 60% bring the trough onshore by 00Z Thursday. Regardless, all
members are in agreement that this trough will track across the
northern intermountain west.

Moisture advection will begin ahead of this trough that, combined
with synoptic scale ascent, will bring a return of precipitation
chances late Tuesday-Thursday as well as cooler temperatures a few
degrees below climo.

&&

.AVIATION...KSLC...There is a small chance of an isolated
thunderstorm impacting the terminal or its vicinity between 22-23z.
However, the main threat of thunderstorms is most likely between 05-
09z, and may occur as early as 04z. Impacts include periods of gusty
and erratic outflow winds and a 30% likelihood of MVFR CIGs between
05-09z. There is low confidence in prevailing wind direction after
23z. If storms develop to our south around 22-23z, southerly winds
would prevail until roughly 03z. After 03z, winds out of the west to
northwest are likely to prevail, outside of erratic outflow winds.
Southerly flow will return after 09-10z.

.REST OF UTAH AND SOUTHWEST WYOMING...Isolated showers and
thunderstorms will continue to develop through the afternoon. After
00z, a strong cluster of showers and thunderstorms are expected to
move from WSW to ENE across northern UT, north of KMLF. These storms
are expected to diminish after 12z. Within this cluster of storms,
MVFR to IFR conditions are possible due to both VIS and CIGs. Gusty
and erratic outflow winds are likely.

&&

.FIRE WEATHER...A storm system impacting northern and central
Utah will bring showers and thunderstorms overnight Thursday into
Friday morning. Wetting rains are likely for much of the northern
and central mountains as well as the eastern valleys.
Thunderstorms will become increasingly isolated and limited in
coverage on Friday, though these will be associated with higher
chances for gusty and erratic winds and decreasing heavy rainfall
potential.

As drier air continues to work into the state from the southwest
into the weekend, the potential for showers and thunderstorms will
become constrained to far northern Utah and areas where high
terrain will encourage convective development in the afternoon on
Saturday. Much drier air and breezy conditions will set in
statewide by Sunday, continuing into early next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Wessler/Mahan/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Sep 15, 7:16 PM MDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
716 PM MDT Thu Sep 15 2022

UTZ101-160200-
Great Salt Lake Desert and Mountains UT-
716 PM MDT Thu Sep 15 2022

...A strong thunderstorm will impact portions of central Tooele
County through 800 PM MDT...

At 715 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Utah Test and Training Range South, or 32 miles
east of Wendover, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clive, Knolls and Utah Test and Training Range South.

This includes Interstate 80 in Utah between mile markers 36 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4044 11351 4062 11363 4087 11305 4061 11291
TIME...MOT...LOC 0115Z 246DEG 22KT 4059 11343

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

AD
Special weather statement, Sep 15, 8:12 PM MDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
812 PM MDT Thu Sep 15 2022

UTZ101-160300-
Great Salt Lake Desert and Mountains UT-
812 PM MDT Thu Sep 15 2022

...A strong thunderstorm will impact portions of central Tooele
County through 900 PM MDT...

At 812 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Clive, or 30 miles northwest of Dugway English
Village, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clive and Skull Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4040 11321 4058 11330 4079 11293 4047 11275
TIME...MOT...LOC 0212Z 248DEG 8KT 4053 11316

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

AD
Special weather statement, Sep 15, 8:54 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
854 PM MDT Thu Sep 15 2022

UTZ101-160345-
Great Salt Lake Desert and Mountains UT-
854 PM MDT Thu Sep 15 2022

...A strong thunderstorm will impact portions of southern Box Elder
and northwestern Tooele Counties through 945 PM MDT...

At 853 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Utah Test and Training Range South, or 23 miles east
of Wendover, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rainfall will cause ponding of water and
         difficult driving conditions on Interstate 80. Reduce speeds.

Locations impacted include...
Utah Test and Training Range North, Utah Test and Training Range
South and Bonneville Salt Flats.

This includes Interstate 80 in Utah between mile markers 17 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4053 11345 4057 11371 4101 11379 4101 11324
TIME...MOT...LOC 0253Z 184DEG 15KT 4064 11359

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

AD
Special weather statement, Sep 15, 9:33 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
933 PM MDT Thu Sep 15 2022

UTZ101-102-160415-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
933 PM MDT Thu Sep 15 2022

...A strong thunderstorm will impact portions of southeastern Box
Elder and northeastern Tooele Counties through 1015 PM MDT...

At 931 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Delle, or 18 miles northwest of Grantsville,
moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated and mesonet confirmed. At 920 PM MDT, the
         UDOT sensor on East Delle along Interstate 80 recorded a
         wind gust to 53 mph.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rainfall along Interstate 80 will
         lead to ponding of water on the roadway, reduced visibility
         and difficult driving conditions.

Locations impacted include...
Delle and Great Salt Lake South of the Causeway.

This includes Interstate 80 in Utah between mile markers 62 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4058 11258 4078 11293 4103 11279 4083 11236
TIME...MOT...LOC 0331Z 221DEG 12KT 4079 11272

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AD
Special weather statement, Sep 15, 10:04 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1004 PM MDT Thu Sep 15 2022

UTZ101-104-160445-
Northern Wasatch Front UT-Great Salt Lake Desert and Mountains UT-
1004 PM MDT Thu Sep 15 2022

...Strong thunderstorms will impact portions of southwestern Weber...
southeastern Box Elder...western Davis and northeastern Tooele
Counties through 1045 PM MDT...

At 1003 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northwest of Magna to near Great Salt
Lake South of the Causeway. Movement was northeast at 40 mph.

HAZARD...Wind gusts 50 to 55 mph.

SOURCE...Radar indicated and mesonet confirmed. These storms have
         a history of producing wind gusts around 50 mph.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Syracuse, Great Salt Lake South of the Causeway, Hat Island and
Antelope Island State Park.

This storm will be capable of producing strong gusty winds on the
Great Salt Lake. This will lead to a sudden increase in waves and
very choppy waters which will result in hazardous boating conditions.
Boaters are urged to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4101 11200 4077 11228 4077 11230 4098 11266
      4132 11241
TIME...MOT...LOC 0403Z 211DEG 58KT 4088 11228 4103 11252

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AD
Special weather statement, Sep 15, 10:27 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1027 PM MDT Thu Sep 15 2022

UTZ104-105-160515-
Salt Lake Valley UT-Northern Wasatch Front UT-
1027 PM MDT Thu Sep 15 2022

...Strong thunderstorms will impact portions of northwestern Salt
Lake and southeastern Davis Counties through 1115 PM MDT...

At 1026 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of West Bountiful to near North
Salt Lake. Movement was northeast at 45 mph.

HAZARD...Wind gusts 50 to 55 mph.

SOURCE...Radar indicated and mesonet confirmed. These storms have a
         history of producing wind gusts around 50 mph.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Salt Lake, Bountiful, Farmington, Kaysville, Centerville,
Woods Cross, West Bountiful and Antelope Island State Park.

This includes the following highways...
 Interstate 15 between mile markers 317 and 323.
 Interstate 80 in Utah near mile marker 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4102 11199 4098 11189 4089 11186 4076 11213
      4084 11220
TIME...MOT...LOC 0426Z 242DEG 54KT 4092 11208 4086 11200

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AD

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 6:05 PM MDTSpecial Weather StatementSLC25 min
Sep 15, 6:25 PM MDTSpecial Weather StatementSLCCarbon50 min
Sep 15, 6:30 PM MDTSevere Thunderstorm WarningSLCTooele45 min
Sep 15, 7:03 PM MDTSevere Thunderstorm WarningSLCTooele11 min
Sep 15, 7:16 PM MDTSpecial Weather StatementSLCTooele44 min
Sep 15, 8:12 PM MDTSpecial Weather StatementSLCTooele48 min
Sep 15, 8:54 PM MDTSpecial Weather StatementSLCTooele51 min
Sep 15, 9:33 PM MDTSpecial Weather StatementSLCDavis42 min
Sep 15, 10:04 PM MDTSpecial Weather StatementSLCDavis41 min
Sep 15, 10:27 PM MDTSpecial Weather StatementSLCDavis48 min
Sep 15, 10:53 PM MDTSpecial Weather StatementSLCDavis67 min
Sep 15, 11:48 PM MDTSpecial Weather StatementSLCCache27 min
Sep 16, 12:03 AM MDTAreal Flood AdvisorySLCBox Elder, Cache3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.